I’m new and could use some HELP!

Discussion in 'General Parenting' started by Leighfoos, Jan 17, 2010.

  1. Leighfoos

    Leighfoos New Member

    I’m a mother of a 9 year old son and two step children, 9 year old girl and 11 year old boy.
    I’m here because my 9 year old is spiraling out of control. I feel helpless and not sure what to do next.

    High level history on my son:
    • Age 2 weeks – Pyloric Stenosis
    • Age 8 months – Diagnosed with Asthma (both Allergy and Exercise Induced). Currently on Adviar, Intal, ProAir, Allegra and Singulair
    • Age 6 – Diagnosed with ADHA. Currently on Vyvanse 60mg
    • Age 7- Diagnosed with Tourette Syndrome
    • Age 8 – Diagnosed with Obsessive Compulsive Disorder (OCD). Currently on Risperdal 1 mg in the AM and 2 mg in the PM for his anxieties
    We currently see a Neuropsychologist weekly and a Child Psychiatrist every 4 weeks for his ADHD, Obsessive Compulsive Disorder (OCD) and his Anxieties.

    Over the past couple of years his behavior has gotten so bad it’s affecting him academically, sociality and affecting every 2 and 4 legged family member in our household, and in other family households.

    He argues with adults and kids, defiant and refuses to comply with request or rules, talks back, everyone seems to annoy him, slams doors, throws thing or hits when he is upset.

    He does not like to be touched lightly, does not like if his clothing is to lose (everything must be on tight and not move), paranoid, can switch from excessively happy, to moody, to angry within minutes.

    I have discussed all this and SO MUCH MORE with his doctors and nothing is helping. I feel we are on a hamster wheel and cannot get off.

    My poor little boy is suffering and crying out for help. I’m trying to do everything that I possibly can to help him but nothing seems to be working and I feel helpless.

    Our family is falling apart and I don't know where to turn next. Has anyone gone through this? Any advice?

  2. smallworld

    smallworld Moderator

    Welcome! I'm glad you found us, but sorry you needed to.

    The medications could be making him worse. Vyvanse, which treats ADHD, can make anxiety, Obsessive Compulsive Disorder (OCD) and the tics associated with Tourette's Syndrome, much, much worse. Furthermore, Risperdal is NOT first-line treatment for anxiety or Obsessive Compulsive Disorder (OCD) (it is supposed to treat tics, however). When did the tics start? Have they gotten better or worse on the Risperdal?

    Please consider taking him to a new child psychiatrist for a second opinion on the medications. You should find someone who has experience with complicated kids like your son. University teaching hospitals or children's hospitals might be your best bet.

    Again, welcome.
  3. smallworld

    smallworld Moderator

    What I didn't mention explitely in my post above is that if you ask the psychiatrist to discontinue the Vyvanse, a lot of your son's issues -- anxiety, Obsessive Compulsive Disorder (OCD), tics, anger, irritability and moodiness -- might improve.
  4. Leighfoos

    Leighfoos New Member

    My sons Tics and anxieties started before we were on the Vyvanse. We just started the Vyvanse 3 months ago. Prior to the Vyvanse we were on Focalin XR and then Concerta.

    When we began seeing signs of the tics and anxieties (he was 6) his doctor took him off the medication for 3 months over the summer to see if these were symptoms of the medication. During that time the tics and anxieties were still present.

    So prior to putting him back on the ADHD medication we took him to a Neurologist who diagnosed him with Tourette's Syndrome. The Neurologist advised us to put him back on his ADHD medication since the tics were not a symptom of his medication and his ADHD medications were helping him.

    We also began see the Neuropsychologist for his anxieties a little over a year before she recommended us to a Child Psychiatrist who then put him on the Risperdal.

    Since we have started the Risperdal last year we have development 2 more tics, but it’s hard to say if this is related to the medications or not, since at his age tics can wax and wane in severity and have remissions and exacerbation.

    Thanks for the advice on getting a second option; we had planned to do that over the summer.
  5. smallworld

    smallworld Moderator

    Why isn't he on anything specifically for anxiety and Obsessive Compulsive Disorder (OCD)? The psychiatrists (psychiatrists) we have been seeing recommend treating the mood piece first and then ADHD symptoms second. Often attentional symptoms improve once anxiety is treated appropriately.

    Another thought for you: Does he need to be taking every single medication he's on for asthma? Some of the medications he's on (specifically Singulair) can have a negative affect on mood. There is an FDA warning out about Singulair.
  6. tictoc

    tictoc New Member

    I also have a son with Tourette's Syndrome, ADHD, and Obsessive Compulsive Disorder (OCD), and with serious mood issues. We are moving slowly toward an early onset bipolar disorder diagnosis.

    I also would suggest a second opinion. It sounds like you have tried a lot of medications and therapy and that things are still getting worse.

    Have you ever tried clonidine or Tenex for the ADHD? Both also help with tics. My son uses the clonidine patch and it has helped him a lot. His tics are very mild now and his picking (fingers and feet) has also decreased significantly. We have also seen an improvement in his ADHD, though I think now that we are going to have to work on his mood issues before we can do more with the ADHD.

    The absolute worst we ever saw with the anxiety and Obsessive Compulsive Disorder (OCD) was on a brief trial of Focalin XR.

    I always recommend the book, "Straight Talk about Psychiatric Medications for Kids," by Timothy Wilens. It has some good information about medication combinations for Tourette's Syndrome.

    Good luck.
  7. tictoc

    tictoc New Member

    Forgot to add...Has your son been evaluated by an occupational therapist? From your description of his need for tight clothing, etc., I have to wonder about the possibility of a sensory processing disorder. An Occupational Therapist (OT) is the person to evaluate that.

    I also recommend the books, "The Out of Sync Child" and "The Out of Sync Child Has Fun," both by Carol Stock Kranowitz.
  8. Autismkids

    Autismkids Member

    I drugged checked your list and it's possible that the risperdal is interacting with 2 of the asthma medications.

    Singulair can cause some pretty intense behavior reactions (been there done that- twice!), as well as risperdal (3 times now!).

    I'd work on the medications to be sure nothing is causing or making any behaviors worse, then see an Occupational Therapist (OT) for the sensory issues. Sensory issues can cause and/or look like some other problems. For example, if a kid is having an extra sensitive day, the anxiety of trying to survive can be high.
  9. Marguerite

    Marguerite Active Member

    Welcome. There is help here.

    How sure are you of the diagnosis? And what sort of tics are you seeing? Has he been carefully evaluated for possible Asperger's? Or are these tics very definitely Tourette's Syndrome tics and not Aspie traits?

    Poor darling. Poor you, too. I understand the frantic feelings. He must be feeling terrible as well, wondering why life is so difficult.

    If it's any help for now - we learned to relax over the tics unless they were damaging or dangerous. We just accepted them for what they were. It took me a long time to learn this, though, and difficult child 1 copped the worst of it. I noticed that over time, the boys learned to modify their tics to ones that were more socially acceptable, less obvious.